Missouri, 2025High Wind in Missouri, March 4 to 5, 2025
March 4 to 5, 2025 · NWS SGF · 8 events in 6 counties and zones
Gusty winds of 40 to 55 mph occurred behind a diminishing line of showers and thunderstorms on March 4th. During the evening of March 5th, non thunderstorm wind gusts of 45 to 60mph occurred across southeast Kansas and southern Missouri.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds of 40 to 55 mph occurred behind a diminishing line of showers and thunderstorms on March 4th. During the evening of March 5th, non thunderstorm wind gusts of 45 to 60mph occurred across southeast Kansas and southern Missouri. The Joplin airport measured a wind gust of 60mph. Several trees and tree limbs were brought down by these high winds. A High Wind Warning was in effect for Tuesday night into Wednesday for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 11:41 AM CST, 22 minutes earlier. Its key messages:
- Marginal (1 of 5) risk for severe storms this morning through the evening. Small hail and wind gusts up to 40-60 mph possible between 3 to 9 AM. Quarter-sized hail, wind gusts up to 60 mph, and a low potential (2% chance) for tornadoes with any afternoon storms.
- Marginal (1 of 5) risk for excessive rainfall Tuesday with most locations receiving 0.75 to 1.25 inches. Locally higher amounts up to 1 to 2.5 inches for locations experiencing multiple thunderstorms.
- A Wind Advisory is in effect for tonight through Wednesday evening. Gusty south-southeast winds of 30 to 45 mph today. Even stronger northwest wind gusts of 40 to 55 mph late Tuesday night through Wednesday.
- Rain transitions to a rain/snow mix late this evening, before turning to all snow overnight tonight into Wednesday. Some accumulations up to an inch to inch and a half will be possible with increasing confidence in a few travel inconveniences for the Wednesday morning commute.
Area forecast discussion, Mar 4, 11:41 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1141 AM CST Tue Mar 4 2025
.KEY MESSAGES...
- Marginal (1 of 5) risk for severe storms this morning through
the evening. Small hail and wind gusts up to 40-60 mph
possible between 3 to 9 AM. Quarter-sized hail, wind gusts up
to 60 mph, and a low potential (2% chance) for tornadoes with
any afternoon storms.
- Marginal (1 of 5) risk for excessive rainfall Tuesday with
most locations receiving 0.75 to 1.25 inches. Locally higher
amounts up to 1 to 2.5 inches for locations experiencing
multiple thunderstorms.
- A Wind Advisory is in effect for tonight through Wednesday
evening. Gusty south-southeast winds of 30 to 45 mph today.
Even stronger northwest wind gusts of 40 to 55 mph late
Tuesday night through Wednesday.
- Rain transitions to a rain/snow mix late this evening, before
turning to all snow overnight tonight into Wednesday. Some
accumulations up to an inch to inch and a half will be
possible with increasing confidence in a few travel
inconveniences for the Wednesday morning commute.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 204 AM CST Tue Mar 4 2025
Synoptic overview and current conditions: Water vapor imagery and
upper level analysis show a deep upper level circulation over
northwest Kansas early this morning and strong southwest flow on
the south-southeast side of the low where 120-150kt upper level
jet was located. A bit lower in the atmosphere, a 40 to 55 kts
low level jet was located from eastern OK into eastern KS and
western MO which was drawing Gulf moisture northward and PW
values have increased into the 0.9 to 1.0" range (from 0.75" at
the 00z SGF sounding). This is near max values climatologically
speaking for this time of year. A linear band of storms
developed during the mid evening ahead of a dry line in the warm
sector of western OK into south central KS in an area of higher
surface based CAPES. The line has become more broken as the
northern portion has shifted into eastern KS out ahead of the
surface based CAPE but still within some marginal elevated CAPE.
Severe weather chances today: Will begin to see this initial
activity shift into our western CWA between 3 and 6 am with a
low end chance of some small hail. Some of the stronger storms may
produce some wind gusts up to 50 mph with this initial
convection. As we head through the morning hours, especially
from mid morning into the early afternoon, when the divergence
aloft from the exit region of the strong upper level jet and a
convergence region of a strong low level jet will interact with
PW values increasing into the 1.0 to 1.25" range for a
widespread area of showers and thunderstorms with heavy rain
potential across the CWA. While we can't rule out a severe
storm, the instability drops off during this time frame and the
main risk would be with damaging winds given the already strong
synoptic scale winds over the area. As we head through the
afternoon, drier air will move into the area as the upper low
shifts east into the area and the bulk of the convection shifts
into the eastern CWA and points east of us. As the low begins to
move into the area however, colder air aloft will be drawn into
the region which will help to destabilize the atmosphere again.
Our best chance of any severe storms(marginal risk 1 of 5) will
likely be in the mid afternoon to early evening with a scattered
low top supercell potential. This is where the 2% isolated
tornado potential will exist along with a chance of hail.
Excessive rainfall chances today: In addition to the strong to
severe storm potential today, PW values will rise to near
climatological max values and above (1.0 to 1.25") during the
day as the strong low level winds continue to advect Gulf
moisture into the area. Heavy rain is expected with the
convection throughout the day with a marginal(1 of 4) to
slight(2 of 4) risk of excessive rainfall occurring. Widespread
0.75" to 1.25" of rain is expected across the area with some
localized amounts of 1.5 to 2.5" possible with any training of
thunderstorms. This may lead to some (mainly localized)
flooding.
Windy conditions today into Wednesday: Winds will be gusty today
as the storm system approaches and moves through. Wind gusts of
25 to 35 mph will be widespread with some localized gusts up to
45 mph possible. Within the convection, some of the stronger
storms may also produce wind gusts of 50 to 60 mph. As we head
into tonight and Wednesday, even stronger winds are expected to
develop behind the low pressure system and we'll likely see
widespread 40 to 50 mph with some localized gusts up to 55 mph.
For this reason, we are continuing with the wind advisory which
was previously issued and goes from Midnight later tonight
until 6 pm Wednesday.
Winter conditions for late tonight into Wednesday: Even though
climatological Winter ends at the end of February, we will still
see some Winter type conditions behind this strong low pressure
system beginning late this evening. HREF members have started
coming in colder at the surface from previous runs and are
hinting at some low end accumulating snowfall over the area from
late tonight into Wednesday. Much colder air will be drawn into
the area from the northwest side of the low to support snowfall
and as surface temperatures begin to drop into the mid 30s we
should see a transition to a rain/snow mix and then all snow
late tonight into Wednesday. Latest indications are for
snowfall from a trace up to an inch and a half, but may cause
some morning commute issues, especially with a 35 to 50 mph
wind. Probabilistic snow data show between 35% to 75% chance of
a dusting and zero up to around 45% for an inch or more. Have
also lowered temperatures a bit from the NBM values on Wednesday
with the cloud cover, snowfall and cold air advection. With the
strong winds and temperatures generally in the 30s on
Wednesday, we'll see wind chill values in the teens and 20s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 204 AM CST Tue Mar 4 2025
The Winter like conditions will not linger too long with
temperatures warming back into the 50s and the 60s by Thursday
and Friday as upper level ridging replaces the storm system
currently moving into the region. Shortwave energy and a frontal
boundary will begin to move back into the area Friday into
Saturday and will bring some low end precipitation
chances(15-25%).
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1140 AM CST Tue Mar 4 2025
A system is bringing widespread showers and thunderstorms to the
area. MVFR to LIFR flight conditions accompany this activity
through the early afternoon, with ceilings around 900 to 1500
feet and visibilities around 2 for 4 miles. Meanwhile, flight
conditions are quickly improving behind this line of activity
as we approach the dry slot of the surface low. These VFR
ceilings will be short-lived before the backside of the system
begins to swing through the area. Additional showers and a few
isolated thunderstorms return over the area late afternoon into
the evening, before changing over to snow late tonight. MVFR to
IFR flight conditions persist with this activity overnight, with
snow lingering through early Wednesday morning. Expect
precipitation to come to an end from west to east through 12Z,
with MVFR ceilings lingering through the remainder of the TAF
period. Meanwhile, strong wind gusts persist through the entire
period. Expect southerly wind gusts upwards of 25 to 35 knots
through the afternoon, becoming west to northwest behind the
frontal passage. Northwest wind gusts into Wednesday morning
approach 40 knots or higher in most locations.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from midnight tonight to 6 PM CST Wednesday for
KSZ073-097-101.
MO...Wind Advisory from midnight tonight to 6 PM CST Wednesday for
MOZ055>058-066>071-077>083-088>098-101>106.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...PerezHazardous weather outlook, Mar 4, 2:59 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
259 AM CST Tue Mar 4 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
259 AM CST Tue Mar 4 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal tornado risk.
Marginal hail risk.
Slight thunderstorm wind damage risk.
Limited lightning risk.
Elevated excessive rainfall risk
Elevated non thunderstorm wind risk.
Limited snow risk.
DISCUSSION...
Widespread showers and thunderstorms with heavy rain are expected
across the area today in several waves. Some strong to marginally
severe storms will be possible with hail to the size of quarters,
damaging wind gusts up to 60 mph and and isolated tornado risk
during the afternoon.
Winds will be southerly ahead of the low today with gusts of 35 to
45 mph possible.
Rain will begin to mix with snow later this evening and change
over to light snow tonight as colder air filters into the area.
Winds will also increase out of the northwest with some gusts of
40 to 50 mph possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Light snow will likely be going on early Wednesday and through the
morning commute. A dusting up to an inch and a half will be
possible with the best chances of accumulating snow northwest of a
Branson to Salem line. Some minor impacts will be possible when
combined with the 40 to 55 mph winds that are expected on
Wednesday causing blowing of snow and lower visibility. Wind
chills during the day Wednesday will be in the teens to 20s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today for the potential of an
isolated tornado during the afternoon.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
In the hours before
Special weather statement, Mar 4, 11:45 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
1145 AM CST Tue Mar 4 2025
MOZ077>079-088>090-094-041815-
Cedar MO-Polk MO-Barton MO-Greene MO-Jasper MO-Dade MO-Lawrence MO-
1145 AM CST Tue Mar 4 2025
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN BARTON...CEDAR...
SOUTHWESTERN POLK...NORTHERN LAWRENCE...NORTHWESTERN GREENE...
NORTHEASTERN JASPER AND DADE COUNTIES THROUGH 1215 PM CST...
At 1145 AM CST, Doppler radar was tracking gusty showers along a line
extending from 7 miles east of Lamar to 8 miles northeast of Mount
Vernon. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cane Hill, Lamar Heights, Umber View Heights, Cave Springs, Mount
Vernon, Eudora, Pennsboro, Neola, Morrisville, Boston, Oakton,
Aldrich, Olympia, Red Oak, Golden City, Caplinger Mills, Wagoner,
Stockton State Park, Jerico Springs, and Kenoma.
This includes the following highways...
Interstate 44 between mile markers 37 and 46.
Interstate 49 between mile markers 55 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 9408 3775 9407 3789 9395 3789 9381
3783 9381 3782 9364 3742 9334 3703 9390
3743 9444
TIME...MOT...LOC 1745Z 214DEG 30KT 3752 9415 3717 9369
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DidioHigh Wind, Lawrence
- When
- March 4, 12:03 PM CST
- Where
- Lawrence forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A tree was downed, blocking the roadway due to non thunderstorm winds two miles east of Hoberg.
High Wind, Jasper
- When
- March 4, 10:12 PM CST
- Where
- Jasper forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
A 60 mph non thunderstorm wind gust was measured at the Joplin Airport.
High Wind, Lawrence
- When
- March 4, 11:52 PM CST
- Where
- Lawrence forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A tree fell down and blocked the roadway in Mount Vernon. This was caused by non thunderstorm winds.
High Wind, Howell
- When
- March 5, 1:40 AM CST
- Where
- Howell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Non thunderstorm winds downed trees and powerlines in West Plains. A tree also fell on a car.
High Wind, Greene
- When
- March 5, 5:18 AM CST
- Where
- Greene forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
A tree fell down over the roadway two miles southeast of Springfield. This was due to non thunderstorm winds.
High Wind, Christian
- When
- March 5, 7:39 AM CST to 8:06 AM CST
- Where
- Christian forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Non thunderstorm wind gusts downed trees into roadways in Elkhead, Boaz and Ozark.
High Wind, Barry
- When
- March 5, 11:53 AM CST
- Where
- Barry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Non thunderstorm winds downed a large tree into the roadway in Monett.
High Wind, Christian
- When
- March 5, 11:58 AM CST
- Where
- Christian forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Non thunderstorm wind gusts downed large trees into the roadway south of Christian Center.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events